Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Caribou, ME

August 3, 2012Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2012, 4:49 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 4:49 PM EDT (20:49 UTC)
Expired
Aug 3, 2012, 5:30 PM EDT
In force
41 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:10 PM EDTTSTM WND DMGExeter, MELARGE TREE BRANCHES DOWN ON THE EXETER ROAD. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS51 KCAR 032049
SVRCAR
MEC009-019-032130-
/O.NEW.KCAR.SV.W.0037.120803T2049Z-120803T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
449 PM EDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...OLD TOWN...BANGOR...
  CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE...

* UNTIL 530 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  EAST CORINTH...OR 8 MILES SOUTHEAST OF DEXTER...AND MOVING
  SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KENDUSKEAG...HERMON...HAMPDEN...BREWER...VEAZIE...ORONO AND DEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4496 6841 4459 6856 4490 6923 4508 6913
TIME...MOT...LOC 2048Z 293DEG 42KT 4494 6906

$$

NORTON
1 follow-up statement
271 
WWUS51 KCAR 032101
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
501 PM EDT FRI AUG 3 2012

MEC009-032110-
/O.CAN.KCAR.SV.W.0037.000000T0000Z-120803T2130Z/
HANCOCK ME-
501 PM EDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK COUNTY IS
CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4507 6912 4507 6905 4499 6858 4468 6875
      4490 6923 4498 6919
TIME...MOT...LOC 2100Z 290DEG 19KT 4495 6910

$$

MEC019-032130-
/O.CON.KCAR.SV.W.0037.000000T0000Z-120803T2130Z/
PENOBSCOT ME-
501 PM EDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN PENOBSCOT COUNTY...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
EXETER...OR 9 MILES SOUTHEAST OF DEXTER...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
CORINTH...KENDUSKEAG...HUDSON...LEVANT...VEAZIE...ORRINGTON...
ORONO...OLD TOWN...MILFORD...HERMON...HAMPDEN...GLENBURN...
EDDINGTON...BREWER...BRADLEY AND BANGOR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4507 6912 4507 6905 4499 6858 4468 6875
      4490 6923 4498 6919
TIME...MOT...LOC 2100Z 290DEG 19KT 4495 6910

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:17 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 3, 3:17 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT FRI AUG 3 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING AND MOST OFF THE
COAST OVERNIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR
SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CHALLENGES WILL CONVECTION THIS AFTERNOON INTO THE EVENING AND HOW
STRONG AND HOW EXTENSIVE WILL THE FOG BE.

TSTMS FIRING ACROSS NORTHERN AND CENTRAL AREAS ATTM AHEAD OF THE
APCHG COLD FRONT. STILL EXPECTING CONVECTION TO FIRE UP ACROSS
PORTIONS OF THE CENTRAL HIGHLANDS AND DOWNEAST REGIONS LATER THIS
AFTERNOON AS BEST INSTABILITY SHIFTS SSE. SPC MESO-ANALYSIS
INDICATES THIS ATTM. ALSO, THINKING HEAVY RAINFALL AND STRONG WIND
GUSTS STILL POSSIBLE. SBCAPES UP AROUND 2000+ JOULES W/LIS DOWN TO
AROUND -5. 0-6KM SHEAR FROM THE LATEST RUC WAS AROUND 25KTS WHICH
WOULD FAVOR POSSIBLE DOWNBURST WINDS. EXPECTING CONVECTION TO WIND
DOWN THIS EVENING AS INSTABILITY AXIS SHIFTS EAST INTO NEW
BRUNSWICK. COLD FRONT WILL CLEAR THE COAST TONIGHT W /DRIER-COOLER
AIR EXPECTED TO FILTER BEHIND THE FRONT. MIDNIGHT CREW/S OVERNIGHT
MINS OF LOW/MID 50S ACROSS THE NORTH W /MID-UPPER 50S CENTRAL AND
DOWNEAST LOOKED GOOD. THE OTHER CONCERN IS FOG RETURNING OVERNIGHT
INTO SATURDAY MORNING. DECIDED ON AREAS OF FOG RIGHT ALONG THE
IMMEDIATE COAST AND OVER THE WATERS. FURTHER INLAND, WENT W/PATCHY
FOG FOR NOW GIVEN THE DRYING TREND. THERE COULD BE A BRIEF TIME
WHEN VSBYS DROP LOWER AS DEWPOINT ALIGNS W/THE TEMPERATURE. THIS
WILL BE ESPECIALLY TRUE IN AREAS FROM EARLIER RAINFALL.

HIGH PRES BUILDING INTO THE REGION FROM CANADA ON SATURDAY WILL
PROVIDE DRY AND PLEASANT CONDITIONS FOR EARLY AUGUST. MAX
TEMPERATURES SHOULD HAVE NO PROBLEM REACHING WELL INTO THE 80S
W/AMPLE SUNSHINE. LATEST MOS/NAM MAXES MATCHED CLOSE TO WHAT THE
MIDNIGHT CREW HAS AND THEREFORE ONLY TWEAKING WAS DONE FOR THE
COAST TO BRING MAXES UP DUE TO OFFSHORE WINDS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A WARM FRONT WILL LIFT NORTH THROUGH THE REGION SATURDAY NIGHT
INTO SUNDAY USHERING IN VERY WARM AND HUMID CONDITIONS. EXPECT
HIGHS SUNDAY GENERALLY IN THE MID 80S WITH DEW POINTS RISING INTO
THE MID TO HIGH 60S. WINDS WILL BE GUSTY OUT OF THE SOUTH AND THIS
WILL HELP TO KEEP TEMPERATURES COOLER ALONG THE COAST WHERE HIGHS
WILL BE IN THE 70S. CLOUDS WILL INCREASE IN THE AFTERNOON AHEAD OF
AN APPROACHING COLD FRONT BUT ANY SHOWER/THUNDERSTORM ACTIVITY
LOOKS TO REMAIN WEST OF THE REGION THROUGH THE DAY.

AS THE COLD FRONT CONTINUES TO ADVANCE SUNDAY NIGHT SHOWERS WITH
POSSIBLE THUNDERSTORMS WILL ROLL THROUGH FROM WEST TO EAST AHEAD
OF FRONT DURING THE LATE EVENING INTO THE OVERNIGHT. INSTABILITY
LOOKS TO BE MARGINAL DUE TO THE TIMING OF THE FRONT BEING AT NIGHT
AND AS A RESULT ANY CONVECTION THAT OCCURS DOES NOT LOOK TO BE
SEVERE, ALTHOUGH SOME HEAVY DOWNPOURS WILL BE POSSIBLE. BY MONDAY
MORNING THE FRONT LOOKS TO BE SITUATED CLOSE TO THE WESTERN EDGE
OF THE STATE. SHOWERS AND STORMS WILL CLEAR THE AREA FROM WEST TO
EAST THROUGH THE DAY AS THE FRONT ADVANCES EAST. THE BEST CHANCE
FOR ANY STRONGER STORMS MONDAY WILL BE DOWNEAST AS THAT AREA WILL
BE LAST TO CLEAR DURING THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ZONAL FLOW WILL DEVELOP BEHIND AN EXITING COLD FRONT MONDAY NIGHT.
DRY WEATHER IS EXPECTED IN THE WAKE OF THIS FRONT THROUGH TUESDAY
NIGHT. THE PERSISTENT SUMMER 2012 UPPER TROUGH RETURNS WEDNESDAY
THROUGH FRIDAY.  ANTICIPATE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS DAYS 5 THROUGH 7 WITH DISTURBANCES
ROTATING AROUND THE BASE OF THE TROUGH.  TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE LONG TERM PERIOD.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR W/TEMPO MVFR THIS AFTERNOON INTO THE EVENING
W/TSTMS FIRING. LEANED W/MVFR VSBY LATER TONIGHT INTO SATURDAY
MORNING FOR THE NORTHERN TERMINALS WHILE KBGR AND KBHB ARE EXPECTED
TO DROP TO IFR BY 09Z SATURDAY. AFTER 12Z SATURDAY, LOOKS LIKE
VFR.

SHORT TERM: LOOKS LIKE VFR SATURDAY NIGHT INTO SUNDAY FOR THE MOST PART.
HOWEVER, MVFR AND IFR POSSIBLE ACROSS KBGR AND KBHB COULD BE SEEN
EARLY SUNDAY MORNING AS WINDS BECOME SOUTHERLY AHEAD OF AN APPROACHING
COLD FRONT. SUNDAY NIGHT INTO MONDAY COULD BE INTERESTING AS THAT STRONGER
COLD FRONT MOVES ACROSS THE REGION W/POSSIBLE TSTMS AND WIND AND MVFR/IFR
CONDITIONS.

&&

.MARINE...
NEAR TERM: NO HEADLINES. MAIN CHALLEGE WILL THE CONTINUING 4-5
FOOT SWELL WHICH IS OUT THERE ATTM. WINDS WILL INCREASE SOME
OVERNIGHT W/THE COLD FROPA, BUT WINDS WILL RELAX ON SATURDAY AS
HIGH PRES MOVES IN FROM CANADA. AREAS OF FOG WILL BE NUISANCE
OVERNIGHT BUT VSBYS SHOULD IMPROVE LATER SATURDAY MORNING. USED
THE NAM12 AND GFS FOR THE WINDS WHICH SUPPORT 10-15 KTS TONIGHT
AND THEN SPEEDS FROP OFF FOR SATURDAY. BROUGHT THE SWELL DOWN TO 3
FT BY MIDDAY SATURDAY W/AN OFFSHORE FLOW.

SHORT TERM: POSSIBLE SCA FOR SUNDAY NIGHT INTO MONDAY AS PRES
GRADIENT TIGHTEN AHEAD AND W/THE FRONTAL PASSAGE. WINDS START COMING
DOWN LATER MONDAY INTO TUESDAY. BACKED OFF A BIT ON THE WNAWAVE BY
DROPPING THEM BACK 1-2 FEET.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...FITZSIMMONS
LONG TERM...OKULSKI
AVIATION...HEWITT
MARINE...HEWITT/FITZSIMMONS
Hazardous weather outlook, Aug 3, 10:40 AM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1040 AM EDT FRI AUG 3 2012

MEZ002-004>006-010-011-015>017-029>032-041445-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
STRONG WINDS GUSTS AND TORRENTIAL RAINFALL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY WEATHER INFORMATION TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

ANZ050>052-041445-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-041445-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Local storm report, Aug 3, 4:00 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 S CARIBOU             46.85N 68.01W
08/03/2012  M0.75 INCH       AROOSTOOK          ME   NWS EMPLOYEE

            PENNY SIZED HAIL FELL BRIEFLY.

0342 PM     TSTM WND GST     1 S CARIBOU             46.85N 68.01W
08/03/2012  E0.00 MPH        AROOSTOOK          ME   NWS EMPLOYEE

            ESTIMATED 60 MPH WIND GUST AT THE CARIBOU INN AND
            CONVENTION CENTER.

&&

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:01 PM EDTSevere Thunderstorm WarningCARAroostook59 min
Aug 3, 2:25 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington44 min
Aug 3, 3:28 PM EDTSevere Thunderstorm WarningCARAroostook37 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.